Posted on 5 Comments

Stimulating News

Ever since mid-December 2010, I have been getting light headed whenever I stand or lean over. A couple of times I have come pretty close to passing out. The last checkup I had the doc took my blood pressure lying down and it was 135 over 70 something. He then had me stand up and took it again. It was 110 over 60 something. A pretty significant drop.

One of the many side effects of prednisone, the steroid I take to try to stop the deterioration of my lungs, is that it causes sodium retention. Because of this, the wife and I have really been cautious about my sodium intake, trying to keep it as low as possible. The doc thought that my low sodium intake was causing the light headedness so he recommended that I up my sodium intake a bit to see if that helps. I didn’t think it was the sodium and I let him know, but I said I would give it a try anyway since that meant I could eat more pickles.

After having a couple of days to reflect, the doc decided he wanted me to take a Cortisol Stimulation Test, or Stim Test as it’s referred to in the business. Basically, all the test consists of is drawing my blood, testing my cortisol levels, then injecting me with something that stimulates my adrenal glands, and then at the 30 minute and 60 minute periods after the stimulation, drawing my blood and testing the cortisone levels again. Because the adrenal glands were stimulated, the level of cortisone should be higher.

I just received an email from my doc that says: Your Cortisol stim test was normal response. There is sufficient amount of Cortisol, according to the test, to protect you against orthostatic hypotension [dizziness].

That’s good news. However, even after increasing my sodium intake, I still getting dizzy when standing. Any of you smart people out there have any ideas what may be causing this? My gut is telling me it’s just a reaction to the cocktail of medicines I take every day but if you have any other ideas, please let me know.